Hail, Campbell
- When
- September 10, 3:20 PM MST
- Where
- Campbell County, 7.51 mi NNW of Weston
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.730, -105.390
A thunderstorm briefly became severe as it moved northeast across northern Campbell County and produced large hail north of Weston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe as it moved northeast across northern Campbell County and produced large hail north of Weston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 10, 1:25 PM MST, 1 hour 55 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 225 PM MDT Tue Sep 10 2019 .DISCUSSION...(This Evening Through Tuesday) Issued at 220 PM MDT Tue Sep 10 2019 Upper-level analysis shows low pressure over the Pacific Northwest, a trough over the western CONUS, and southwest flow over the northern plains. Surface map depicts high pressure over ND and northeastern SD, and a warm/stationary front draped over NE. Thunderstorms are expanding across the CWA, with the strongest one over southern SD. Under partly cloudy skies, winds across the CWA are southeasterly around 15 kts, and temperatures are warming into the 70s and 80s. Southeasterly winds will continue to advect warm, moist air into the area today, especially across southern SD, where dew points will reach the 60s. Focus of severe weather will be along the boundary as it shifts northward towards the SD/NE border. With MLCAPE of 1500-2500 J/kg, and 0-6 km shear of 50-60 kts, severe storms will be possible by mid-afternoon and through the evening. PWATs of 175% of normal indicate the potential for heavy rain, especially across south central SD, where up to 2 inches of rain will be possible. Additionally, plenty of low-level CAPE, shear, and helicity, along with low LCLs will make tornadoes possible along the SD/NE border. Areas farther to the north will be less likely to receive severe weather. Surface winds will become easterly tonight, and with plenty of lingering moisture, upslope flow will produce low clouds and fog across the western SD plains. Conditions should improve during the afternoon, but low clouds could linger across northwestern SD through the day. Wednesday afternoon and evening, stronger upper-level energy will push into the region with the upper trough, bringing more showers and isolated thunderstorms to the CWA. The most likely area for severe weather will be across south central SD. As a surface low across northeastern CO shifts northeastward into central NE, 1-2 kJ/kg MLCAPE is expected to develop across south central SD via southeasterly low-level flow. Plenty of shear will be available for supercells, and near-surface conditions look favorable again for tornadoes. PWATs across south central SD will be 175-200% of normal, so heavy rain will be possible again. However, severe weather may be limited if low clouds persist or if the low tracks a little farther east. A closed low will develop Wednesday night over eastern MT. As this low pressure system shifts eastward on Thursday, a cold front will sweep through the CWA, bringing breezy northwest winds, cooler temperatures, and some wraparound showers. Winds may approach advisory criteria on the western SD plains, but at this time CAA and pressure rises don't look too impressive. Highs will be only in the upper 50s to upper 60s. Brief upper ridging Friday will transition to zonal flow Saturday, allowing conditions to warm up and dry out. Highs will return to the 70s and 80s. This warm and dry weather will continue Sunday and into early next week, as trough strengthens over the west coast and a ridge builds over the rest of the CONUS. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 1121 AM MDT Tue Sep 10 2019 Coverage of thunderstorms will increase across the area this afternoon...with numerous thunderstorms late this afternoon and evening. Severe thunderstorms are expected with large hail and damaging winds. As the thunderstorms shift eastward tonight, MVFR/IFR ceilings will spread across northeast Wyoming and western South Dakota. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 359 AM MDT Tue Sep 10 2019 SDZ031-032-042>044-046-047-049-111300- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 359 AM MDT Tue Sep 10 2019 /459 AM CDT Tue Sep 10 2019/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to develop this afternoon and continue through the evening. There is an enhanced risk for severe thunderstorms, with large hail, damaging winds, and torrential rainfall possible. There is also a small risk for tornadoes today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will continue through Thursday. Some storms may be severe on Wednesday, with large hail, damaging winds, and torrential rainfall possible. There is also a small risk for tornadoes on Wednesday. Severe thunderstorms are not expected for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-024>030-041-072>074-WYZ057-058-111300- Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Fall River-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Weston- 359 AM MDT Tue Sep 10 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms are expected to develop this afternoon and continue through the evening. There is an slight risk for severe thunderstorms, with large hail, damaging winds, and torrential rainfall possible. There is also a small risk for tornadoes today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are again expected Wednesday. A few strong storms will be possible, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-WYZ054>056-071-111300- Harding-Perkins-Butte-Northern Campbell-Southern Campbell- Western Crook-Northeastern Crook- 359 AM MDT Tue Sep 10 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Thunderstorms are expected to develop this afternoon and continue through the evening. There is an marginal risk for severe thunderstorms. Some storms may have large hail, damaging winds, and torrential rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are again expected Wednesday. A few strong storms will be possible, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 4 WNW TUTHILL 43.17N 101.57W
09/10/2019 M1.00 INCH BENNETT SD CO-OP OBSERVER
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 8 WNW SPRING CREEK 43.17N 101.16W
09/10/2019 E1.00 INCH TODD SD PUBLIC
&&
AFOSCATOSpecial Weather Statement National Weather Service Rapid City SD 311 PM MDT Tue Sep 10 2019 WYZ055-102145- Southern Campbell WY- 311 PM MDT Tue Sep 10 2019 ...STRONG THUNDERSTORM OVER SOUTHERN CAMPBELL COUNTY... At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Savageton, or 11 miles northwest of Wright, moving northeast at 40 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Areas between Savageton and Gillette. A Tornado Watch remains in effect until 900 PM MDT for northeastern Wyoming. LAT...LON 4373 10566 4385 10585 4418 10566 4405 10519 TIME...MOT...LOC 2111Z 221DEG 36KT 4385 10570 Carstens
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 SW TUTHILL 43.11N 101.56W
09/10/2019 M1.25 INCH BENNETT SD TRAINED SPOTTER
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
349 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST ROSEBUD 43.23N 100.85W
09/10/2019 E60 MPH TODD SD EMERGENCY MNGR
TREE DAMAGE FROM WINDS, DIME SIZED HAIL, WATER RUNNING
OVER ROAD
&&
POJORLIESpecial Weather Statement National Weather Service Rapid City SD 358 PM MDT Tue Sep 10 2019 WYZ054-102245- Northern Campbell WY- 358 PM MDT Tue Sep 10 2019 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL COUNTY... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Weston, or 16 miles north of Gillette, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Weston. A Tornado Watch remains in effect until 900 PM MDT for northeastern Wyoming. LAT...LON 4438 10535 4446 10564 4489 10560 4487 10509 TIME...MOT...LOC 2158Z 196DEG 34KT 4451 10549 Carstens
The Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849534.